Today is day 7 of cycle 2. The chemo infusion last Wednesday was quite a bit more exciting than cycle 1–full of twists and turns! The universe’s way of appealing to my love of the theatre, perhaps? Well, calm down universe; I’d really prefer smooth sailing, thank you very much.
The fun and games started the week before when I broke out into a terrible rash from the dressing on my newly installed medicine port. A port, for those of you who are curious, is a device that is surgically inserted into your chest and connected to a catheter that runs to your jugular, behind your clavicle. This delivers medication directly to the heart and out to the rest of the body much more efficiently and with much less discomfort than a regular IV. The procedure itself went fine with minimal discomfort, although I did feel it when the young, handsome surgeon (like Grey’s Anatomy level good looking) made the incision, but luckily I was only lightly sedated so I could shout at him to stop. He gave me more sedation and more local anesthetic and apparently, according to him, I spent the rest of the procedure talking about graham crackers. He got me some himself when I was in recovery. He was pretty dreamy…
Ahem, anyhow, all was peachy keen until I started itching–itching to the point of wanting to take steel wool to my chest. It was determined that I am allergic to tegaderm, the clear dressing that goes over gauze. I am also, as it turns out, just a little allergic to surgical glue, so the incision itself was super itchy, too. The steroid cream did little to help, and I am still a lovely shade of pink polka-dots.
On infusion day, the ups and downs began with a call from the infusion center, telling me that my chemo was cancelled because my white blood cells count is too low. I was distressed, not wanting to delay treatment, so I contacted my doctor. He said that there is a fail-safe in which appointments are automatically cancelled when a patient’s WBC count drops below a certain point. He conceded that I am young and strong and that he would agree to let the infusion happen as scheduled, but he would have me do a series of white blood cell boosting injections. Self-subcutaneous injections! Remember those? And I was so disappointed that I would not be starting my injections for my surrogacy….
Once settled in at the infusion center, my nurse began explaining my slightly different protocol, FOLFOX+Avastin. I was very excited (well, excited and scared) to use my port for the first time, and I am happy to report that inserting a needle into the port is way less painful than even the most gentle IV or blood draw. She covered it with a different kind of dressing and flushed with saline. “Hmm,” she said. “No blood return.” I didn’t quite understand what that meant, but I have found as a general rule that you don’t want your nurse saying, “Hmmm…” Turns out that my port was flushing just fine (the saline was moving through smoothly), but when she pulled back on the plunger, no blood was flowing back out (this is called a blood return). The nurse had me change positions, move my head, raise my arms, stand on my head, do a few cartwheels–nothin’. My mom, at this point, was visibly distressed. “Why can’t anything just go smoothly?” she asked, voicing my own thought. Worst case scenario, I’d have to go down to x-ray to make sure the port was placed correctly. Best case, it had developed a thin protein blockage that could be dislodged with a sort of drain-o for caths.
We tried the drain-o first, which involved pushing some medication into my catheter and letting it sit for about 30 minutes. Thank the gods it worked, and we could get the show on the road.
Because of the atypical reactions I had to the chemo (specifically the Oxaliplatin), they added some new premeds to the standard anti-nausea and steroid, specifically IV benadryl and hydrocortisone. IV benadryl is fuckin’ intense. I was immediately dizzy and sleepy, not in a fun way, but it seemed to do its job. I had fewer weird side effects the days following the infusion this time around, like the eye and lip twitching and the finger cramping. The infusion itself passed without incident, although when my oncologist stopped by, he informed me that not only am I severely immunodepressed, I am also extremely anemic. I will be receiving 5 iron infusions over the next two weeks, and I’ve been told that I will start to feel better after the third one.
I left the infusion center hooked up to the medicine pump which would continue to drip chemo (aptly named 5-FU) over the next 46 hours. Someone had told me that I should carry the pump in a fanny pack, but I’m sorry, not even cancer can make me start wearing a fanny pack. Instead I stole Ramona’s Tinker Bell purse. When my 7th graders found out what was in it and why I was wearing a Tinker Bell purse at all times for two days, they started calling the chemo my pixie dust, which I totally dig.
Now it’s Tuesday, and I’ve survived another week of chemo. I’m tired, nauseated, and weak, and I’m starting to get mad as hell. I’m mad that the chemo has stolen my voice. Ramona asked me why I don’t sing along in the car as much. I’m mad that I’ve let my work slip. I’m mad that I can’t even muster the energy for one round of hide and seek with Solly. I’m mad that I can’t drink cold beverages or practice yoga fully or put my kids to bed. I’m mad that colon cancer is one of the most fatal cancers (second only to lung cancer) and it gets a mere fraction of the funding and awareness given to other cancers. I’m mad as hell that I’m putting my family and friends through this. I’m mad that any plans I make for the future are tinged with unspeakable doubt and fear.
But onward and upward, right? Just keep swimming, just keep swimming…
Silver lining roll call:
- Pity ticket to HAMILTON tomorrow!!!
- A bunch of old friends have visited
- I pretty much give zero fucks about anything any more, and that’s very freeing
- I’ve lost too much weight too quickly, but my ass looks pretty good
- The unending kindness of my family, friends, coworkers, and students is pretty fucking awe inspiring
- Mike bought me a Lay-Z-Boy